Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 95, NWS Morristown, TN

April 21, 1997Jefferson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 21, 1997, 4:44 PM EDT for Jefferson County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 1997, 4:44 PM EDT (20:44 UTC)
Expired
Apr 21, 1997, 5:15 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Jefferson County, TN

The radar

The Knoxville radar (KMRX), 14 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 212045 RRA
SVRMRX
TNC089-212115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
444 PM EDT MON APR 21 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...JEFFERSON COUNTY
 
A SEVERE THUNDERSTORM NORTH OF STRAWBERRY PLAINS WILL MOVE EAST-
NORTHEAST AT 30 MPH...TOWARD THE NEW MARKET AND JEFFERSON CITY AREAS BY
ABOUT 5 PM EDT. THIS STORM WILL PRODUCE HEAVY DOWNPOURS...DEADLY
LIGHTNING...AND POSSIBLY LARGE HAIL.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDINdG.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:08 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 21, 3:08 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
305 PM EDT MON APR 21 1997

VERY IMPRESSIVE E-W BNDRY STRETCHING FROM JUST SOUTH OF BNA THROUGH
CSV AND INTO THE SMOKIES.  KMRX 88D CONTINUES TO SHOW TRAINING OF
CELLS ACROSS THIS SAME AREA AND WITH MORE CONVECTION FIRING UP TO THE
WEST I AM A LTL CONCERNED WITH FLASH FLOODING ACROSS THE PLATEAU AND
CNTRL VLY.  THE WARM FNT CURRENTLY MOVING THROUGH SE TN WL ONLY ADD TO
THE ALREADY IMPRESSIVE MOISTURE CONVERGENCE AND AVAILABLE MOISTURE AND
INSTABILITY.  ADAP IS CURRENTLY SHOWING SURFACE BASED LIS BETWEEN -4
AND -6 SOUTH OF THE WARM FNT.  SO I WOULD LIKE TO MENTION SVR STORMS
FOR AREAS TO THE SOUTH OF THIS E-W BNDRY MAINLY SE TN...SW NC...CNTRL
VLY AND THE PLATEAU.  AS STATED EARLIER LARGE HAIL WL BE THE PRIMARY
THREAT.

BLV THE ACTIVITY WL TEND TO DIMINISH SOMEWHAT AFT MIDNIGHT.  ALTHOUGH
I WOULD NOT TOTALLY TAKE OUT THE POPS COMPLETELY AS A WK VORT MAX WL
TRACK QUICKLY THROUGH KY LATER ON TNT.

THE MODELS SEEM TO BE NOW MORE IN AGREEMENT BEYOND 24 HOURS THAN THEY
HAVE BEEN OVER THE PAST COUPLE OF RUNS.  THE FLOW IS EXPECTED TO
BECOME INCREASINGLY AMPLIFIED AS THE MEAN TROUGH POSN ACROSS THE NRN
PLAINS FINALLY DIGS SEWD INTO THE SRN PLAINS ON TUE.  RAPID
INTENSIFICATION OF A SFC CYCLONE ACROSS THE DEEP SOUTH WL TAKE PLACE
TUE NIGHT INTO WED.  WE COULD BE DEALING WITH MORE SVR WX/HVY RAIN
WITH THIS EPISODE TUE NIGHT INTO WED.  ALTHOUGH I FEEL MCS ACTIVITY
ACROSS MS/AL/GA WL LKLY LIMIT THE OVERALL THREAT AS IS USUAL THE CASE.
LKLY/CAT POPS WL BE NEEDED.

STEPPING BACK TO TUE FOR A MINUTE.  I THINK WE MAY ACTUALLY DRY OUT
AS THE FNT SHIFTS TO A POSN JUST SOUTH OF SE TN AND SW NC.  SO WOULD
US:E CHC/LKLY POPS FOR THIS RGN WHILE CHC POPS SHOULD SUFFICE FOR THE
REMAINDER OF THE CWA.

GUIDANCE TEMPS GNLY ACCEPTED.

MB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 12:18 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier27 min
Apr 21, 12:55 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier50 min
Apr 21, 3:30 PM EDTSevere Thunderstorm WarningMRXBlount, Knox60 min
Apr 21, 4:21 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox54 min
Apr 21, 5:08 PM EDTFlash Flood WarningMRXKnox2 hr
Apr 21, 5:08 PM EDTSevere Thunderstorm WarningMRXFentress37 min
Apr 21, 5:14 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox31 min
Apr 21, 5:27 PM EDTSevere Thunderstorm WarningMRXMorgan33 min
Apr 21, 5:44 PM EDTSevere Thunderstorm WarningMRXScott31 min
Apr 21, 6:04 PM EDTSevere Thunderstorm WarningMRXCampbell26 min
Apr 21, 6:25 PM EDTSevere Thunderstorm WarningMRXMonroe35 min
Apr 21, 6:31 PM EDTSevere Thunderstorm WarningMRXClaiborne29 min
Apr 21, 6:38 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea37 min
Apr 21, 7:08 PM EDTTornado WarningMRXMcMinn37 min
Apr 21, 7:41 PM EDTSevere Thunderstorm WarningMRXMonroe34 min
Apr 21, 7:46 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn29 min
Apr 21, 7:51 PM EDTSevere Thunderstorm WarningMRXHamilton39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.